Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 19 (2023), 003, 9 pages      arXiv:2210.17512
Contribution to the Special Issue on Differential Geometry Inspired by Mathematical Physics in honor of Jean-Pierre Bourguignon for his 75th birthday

A Note on Coupled Dirac Operators

Nigel J. Hitchin
Mathematical Institute, Woodstock Road, Oxford OX2 6GG, UK

Received November 01, 2022, in final form January 10, 2023; Published online January 13, 2023

The article considers some concrete solutions to the Dirac equation coupled to a vector bundle with connection, arising in the study of Yang-Mills equations and vector bundles on Riemann surfaces.

Key words: Dirac equation; spinor; Yang-Mills; holomorphic structure; index theorem.

pdf (317 kb)   tex (17 kb)  


  1. Atiyah M.F., Complex fibre bundles and ruled surfaces, Proc. London Math. Soc. 5 (1955), 407-434.
  2. Atiyah M.F., Hitchin N.J., Singer I.M., Self-duality in four-dimensional Riemannian geometry, Proc. Roy. Soc. London Ser. A 362 (1978), 425-461.
  3. Atiyah M.F., Singer I.M., The index of elliptic operators. V, Ann. of Math. 93 (1971), 139-149.
  4. Beauville A., Narasimhan M.S., Ramanan S., Spectral curves and the generalised theta divisor, J. Reine Angew. Math. 398 (1989), 169-179.
  5. Bourguignon J.-P., L'opérateur de Dirac et la géométrie riemannienne, Rend. Sem. Mat. Univ. Politec. Torino 44 (1986), 317-359.
  6. Bourguignon J.-P., Gauduchon P., Spineurs, opérateurs de Dirac et variations de métriques, Comm. Math. Phys. 144 (1992), 581-599.
  7. Bourguignon J.-P., Hijazi O., Milhorat J.L., Moroianu A., Moroianu S., A spinorial approach to Riemannian and conformal geometry, EMS Monogr. Math., Eur. Math. Soc. (EMS), Zürich, 2015.
  8. Bourguignon J.-P., Lawson H.B., Stability and isolation phenomena for Yang-Mills fields, Comm. Math. Phys. 79 (1981), 189-230.
  9. Bourguignon J.-P., Lawson H.B., Simons J., Stability and gap phenomena for Yang-Mills fields, Proc. Nat. Acad. Sci. USA 76 (1979), 1550-1553.
  10. Gaiotto D., S-duality and boundary conditions and the geometric Langlands program, in String-Math 2016, Proc. Sympos. Pure Math., Vol. 98, Amer. Math. Soc., Providence, RI, 2018, 139-179, arXiv:1609.09030.
  11. Gawędzki K., Tran-Ngoc-Bich P., Self-duality of the ${\rm SL}_2$ Hitchin integrable system at genus $2$, Comm. Math. Phys. 196 (1998), 641-670, arXiv:solv-int/9710025.
  12. Hitchin N.J., Linear field equations on self-dual spaces, Proc. Roy. Soc. London Ser. A 370 (1980), 173-191.
  13. Hitchin N.J., Spinors, Lagrangians and rank 2 Higgs bundles, Proc. Lond. Math. Soc. 115 (2017), 33-54, arXiv:1605.06385.
  14. Narasimhan M.S., Ramanan S., Moduli of vector bundles on a compact Riemann surface, Ann. of Math. 89 (1969), 14-51.
  15. Oxbury W., Stable bundles and branched coverings over Riemann surfaces, Ph.D. Thesis, University of Oxford, 1987.
  16. Sadun L., Segert J., Non-self-dual Yang-Mills connections with nonzero Chern number, Bull. Amer. Math. Soc. (N.S.) 24 (1991), 163-170.
  17. Sibner L.M., Sibner R.J., Uhlenbeck K., Solutions to Yang-Mills equations that are not self-dual, Proc. Nat. Acad. Sci. USA 86 (1989), 8610-8613.
  18. van Geemen B., Previato E., On the Hitchin system, Duke Math. J. 85 (1996), 659-683, arXiv:alg-geom/9410015.

Previous article  Next article  Contents of Volume 19 (2023)